Wyoming, 2020

High Wind in Wyoming, July 10, 2020

July 10, 2020 · NWS RIW · 1 event in 1 county or zone

A cold front moved across Wyoming and brought high winds to Johnson County. Wind gusts around 60 mph were recorded at the Johnson County airport as well as along Interstate 90.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across Wyoming and brought high winds to Johnson County. Wind gusts around 60 mph were recorded at the Johnson County airport as well as along Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 10, 10:13 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 10, 10:13 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1113 AM MDT Fri Jul 10 2020

.SHORT TERM...This afternoon through Saturday night

Hot and mainly dry conditions, with mostly clear skies, will be in
place across the forecast area today. Critically low RH values will
occur over all, but far western portions. A shortwave is currently
moving over west-central MT this morning and will continue moving
eastward through the day. The tail end of this trough could help
initiate showers and thunderstorms over Yellowstone and the far
northern end of the Absarokas this afternoon and evening. A channel
jet of 90 to 110kt will be over the Cowboy State today, as well. The
combination of the jet and shortwave will tighten the surface
gradient and increase the winds across the area. West to northwest
winds 20 to 25 mph, with gusts of 35 to 45 mph, will be
commonplace over central and southern portions. Winds will begin
to increase by 11 am across the south, as humidity levels quickly
fall below critical levels. The winds in the western valleys will
be lighter, but still gusty. Red Flag Warnings are in effect over
central portions. Elevated fire conditions will occur over
southern portions, where fuels haven't been deemed critical yet.
Strong gusty winds will remain the main threat from the
aforementioned thunderstorms. A weak cold front, associated with
the shortwave trough, will make its way southward over areas east
of the Divide through the afternoon. Winds will turn morning
northerly behind the front, notably over Johnson and Natrona
counties. Winds will subside, along with the thunderstorm threat,
after sunset. The front will wash out, as it reaches the Divide
late tonight.

Similar conditions will return Saturday, with hot and dry
conditions. Winds will be lighter across the area, but remain gusty
over southern portions. RHs will remain critically low, with far
western portions dropping into the upper teens to near 20 percent.
As has been discussed for the last several days, this trend will
continue into next week. Additional details on this will be
discussed in the Long Term portion.

.LONG TERM...Monday through Thursday
Issued at 144 AM MDT Fri Jul 10 2020

Models continue to indicate the next longwave trough shearing off
the top of the western ridge, bringing a little relief from the
hot temperatures over the weekend. The "cold" pool associated
with the trough will bring H7 temps down to 10 to 15C on Monday
and 7 to 12C on Tuesday, which translates to highs generally in
the mid to upper 80s Monday and the lower 80s for Tuesday. With a
weak front in the vicinity and impulses sweeping east around the
bottom of the trough, expect slightly more agitated weather,
mainly on Tuesday for the northern counties. Models are differing
on what the ridge does for the latter half of the week. EC draws
the ridge back to the northeast, pushing the fast zonal flow
farther north and returning the heat, while the GFS draws the
ridge/trough coupling to the eastern US, leaving the fast zonal
flow across the NW US. This keeps low confidence for heat and
precip forecast for the latter half of the week.

&&

.AVIATION...For the 18Z TAFS through 18Z Saturday

VFR conditions will occur through the period. A gusty west wind will
develop over most of the region this afternoon and continue
through 02Z. A cold front will bring a wind shift to the north
over northern WY around 21Z with this north wind moving into the
central zones between 01Z and 03Z. Very isolated showers or storms
will occur over the far north this afternoon with most of the
activity out of the area by 01Z. Winds will decrease this evening,
remaining light through Saturday morning.

&&

.FIRE WEATHER...

A weather system tracking across Montana will bring gusty winds to
much of the area and, combined with low humidity and hot
temperatures, will bring elevated to critical fire weather to
much of the area. The exception will be far western portions,
where humidity will be somewhat higher. A Haines index of 5 to 6
will be in place across all but far northern/northwestern
portions this afternoon. There will be a chance for dry
thunderstorms over zones 140 and 286 this afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ280>283-285-
288-300.

&&

SHORT TERM...LaVoie
LONG TERM...Straub
AVIATION...Myers/LaVoie
FIRE WEATHER...Hattings/LaVoie
Hazardous weather outlook, Jul 9, 6:35 PM MST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
735 PM MDT Thu Jul 9 2020

WYZ001>020-022>030-110145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
735 PM MDT Thu Jul 9 2020

...Red Flag Warnings in portions of central Wyoming for Friday...

.DAY ONE...Tonight.

No hazardous weather is expected for the period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Elevated to critical fire weather conditions over much
of the area except for the far west.

Sunday and Monday...Elevated to possibly critical fire weather
conditions over much of the area except for the far west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
July 10, 11:32 AM MST to 11:53 AM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind gust of 60 mph was recorded at the Johnson County airport. A couple of locations along Interstate 90 also reported wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899513.